Texas, 2009

Damaging Winds and High Wind in Texas, September 21, 2009

September 21, 2009 · NWS LUB · 4 events in 3 counties and zones

A strong cold front pushed southward over the South Plains region of west Texas during the evening hours of the 21st. Pressure gradients associated with the frontal passage initially resulted in wind gusts around 60 mph over portions of Parmer County per the Texas Tech University West Texas Mesonet between 17:10 CST and 17:25 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front pushed southward over the South Plains region of west Texas during the evening hours of the 21st. Pressure gradients associated with the frontal passage initially resulted in wind gusts around 60 mph over portions of Parmer County per the Texas Tech University West Texas Mesonet between 17:10 CST and 17:25 CST. However, convection which initially developed along the front, pushed eastward over the western South Plains. This thunderstorm activity enhanced the post frontal winds and resulted in intermittent gusts measured up to 67 mph over portions of Parmer, Bailey, and Terry Counties until almost midnight CST. No significant damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 21, 2:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 21, 2:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT MON SEP 21 2009

.SHORT TERM...
THE MAIN FOCUS FOR THE SHORT TERM WILL BE A COLD FRONT PASSAGE
OVERNIGHT AND ITS ASSOCIATED PRECIPITATION CHANCES THROUGH MIDDAY
TUESDAY.

A CURRENT SURFACE ANALYSIS SHOWS THAT A PREFRONTAL TROUGH HAS PUSHED
THROUGH THE AREA...RESULTING IN A FAIRLY BRISK NORTH TO
NORTHEASTERLY FLOW THAT HAS PERSISTED ACROSS THE LUB CWA
THROUGHOUT MUCH OF THE DAY. THESE WINDS ARE EXPECTED TO INCREASE
INTO THE EVENING AS A FAIRLY POTENT LOW PRESSURE SYSTEM AND ITS
ASSOCIATED COLD FRONT WILL DROP SOUTH TOWARD THE AREA. GIVEN THE
STRONG PRESSURE GRADIENT ASSOCIATED WITH THIS SYSTEM...CERTAINLY
CANNOT RULE SOME FAIRLY STRONG WINDS THIS EVENING ALONG AND BEHIND
THE COLD FRONTAL PASSAGE. ATTM...STILL FEEL THAT SUSTAINED WINDS
MAY BRIEFLY APPROACH OR EXCEED WIND ADVISORY
CRITERIA...PARTICULARLY ACROSS NORTHWEST PORTIONS OF THE AREA
ALONG THE CAPROCK. HOWEVER...FOR NOW OPTED TO HANDLE THIS WITH A
SPECIAL WEATHER STATEMENT SINCE CONFIDENCE IS LOW THIS CRITERIA
WILL BE MET FOR MORE THAN AN HOUR. STRONG WIND GUSTS WILL ALSO BE
POSSIBLE...AT TIMES EXCEEDING 35 TO 40 MPH IN SOME AREAS ON THE
CAPROCK. AFTER SUNRISE TOMORROW MORNING THESE WINDS SHOULD SUBSIDE
TO AROUND 10 TO 15 MPH.

THE OTHER FORECAST CONCERN WILL BE ANY PRECIPITATION THAT WILL
ACCOMPANY THIS SYSTEM AS IT MOVES INTO THE AREA. ATTM...IT APPEARS
THAT THE ENTIRE AREA WILL HAVE A DECENT SHOT OF RECEIVING AT LEAST
SOME PRECIPITATION OVERNIGHT. BOTH THE NAM-12 AND THE GFS-40 ARE
SHOWING THE POTENTIAL FOR SHOWERS TO DROP INTO THE NORTHWEST ZONES
THIS EVENING AND EVENTUALLY SPREAD SOUTH AND EAST INTO THE SOUTH
PLAINS AND ROLLING PLAINS OVERNIGHT INTO TOMORROW MORNING. GIVEN A
HIGHER CONFIDENCE IN RAINFALL...INCREASED POPS TO CHANCE WORDING
AREAWIDE OVERNIGHT. IN ADDITION TO THE SHOWERS...LOW MVFR STRATUS
DECKS COULD LINGER THROUGH AT LEAST MIDDAY BEFORE GRADUALLY BREAKING
UP OVER THE COURSE OF THE AFTERNOON. DUE TO THE COLD AIR ADVECTION
THAT WILL TAKE PLACE OVERNIGHT...TEMPERATURES TOMORROW MORNING WILL
BE NOTABLY COOLER RANGING FROM THE MID 40S NORTHWEST TO THE MID 50S
SOUTHEAST. WITH THE LINGERING CLOUD COVER AND LIGHT SHOWERS
TOMORROW...DAYTIME HIGHS WILL STRUGGLE TO REACH 70 DEGREES IN MOST
PLACES.

&&

.LONG TERM...
ABOVE AVERAGE CONFIDENCE EXISTS WITH THE SYNOPTIC PATTERN
THROUGHOUT MOST OF THIS PERIOD THANKS TO A NASCENT UPPER LOW
EXPECTED TO BECOME CUTOFF OVER THE HIGH PLAINS OF KANSAS THROUGH
FRI...BEFORE MOBILIZING NORTHEASTWARD THIS WEEKEND.
CONSEQUENTLY...CYCLONIC UPPER FLOW WILL BE THE STORY FOR THE
REMAINDER OF THIS WEEK.

TUE NIGHT THROUGH THUR...PRECIP CHANCES INITIALLY WILL BE TRENDING
DOWN IN THE WAKE OF TUESDAY/S LEAD SHORTWAVE TROF...SO DIMINISHED
CLOUD COVER BY TUE NIGHT AND AN AXIS OF SURFACE HIGH PRESSURE STILL
APPEAR SUPPORTIVE OF WIDESPREAD CHILLY LOWS BY WED MORNING.
1000-500MB THICKNESSES SHOULD MAKE SOME RECOVERY DURING THE DAY
WED AS LOW-LEVEL WINDS VEER ELY...HOWEVER HAVE KEPT WITH THE IDEA
OF ONLY SUBTLE WARMING CONSIDERING LITTLE CHANGE TO THE OVERALL
PATTERN. CHANCES FOR PRECIP THEN REBOUND WED NIGHT AND THUR IN
RESPONSE TO MOIST ISENTROPIC LIFT AHEAD OF A TRAILING S/W TROF IN
NORTHEAST NM.

THUR NIGHT THRU MON...ALTHOUGH THE CUTOFF LOW WILL MAKE STEADY
PROGRESS EAST THIS PERIOD...TRAILING LOBES OF VORTICITY MAY GRAZE
THE CWA THUR NIGHT AND FRI RESULTING IN ADDITIONAL SHRA/TSRA MAINLY
OVER THE ERN HALF OF THE CWA. BY THE WEEKEND INTO NEXT MON...A
SPRAWLING PACIFIC HIGH LOOKS TO GRADUALLY BOOST HEIGHT FIELDS REGION
WIDE AND DRY THINGS OUT AS THE FLOW ALOFT FINALLY ATTAINS MORE OF
AN ANTICYCLONIC COMPONENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  62  39  65  48 /  50  20  10  20  30
TULIA         47  64  42  67  48 /  50  20  10  10  30
PLAINVIEW     48  66  44  67  48 /  40  20  10  10  30
LEVELLAND     50  67  45  68  48 /  40  20  10  10  30
LUBBOCK       50  67  47  69  49 /  40  20  10  10  20
DENVER CITY   51  66  46  70  50 /  40  30  10  10  20
BROWNFIELD    51  67  46  69  50 /  40  20  10  10  20
CHILDRESS     54  71  48  72  53 /  40  30  10  10  20
SPUR          54  68  47  72  54 /  40  30  10  10  20
ASPERMONT     56  70  50  74  55 /  40  30  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

22/93
Hazardous weather outlook, Sep 21, 4:44 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
544 AM CDT MON SEP 21 2009

TXZ021>044-221045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
544 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

A STRONG COLD WILL MOVE THROUGH THE AREA EARLY THIS EVENING
BRINGING WITH IT GUSTY NORTH WINDS THAT MAY REACH WIND ADVISORY
CRITERIA FOR A FEW HOURS DURING THE EVENING HOURS TONIGHT. A WIND
ADVISORY MAY NEED TO BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 2:51 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT MON SEP 21 2009

TXZ021>044-220500-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
351 PM CDT MON SEP 21 2009

...GUSTY WINDS AND COLDER TEMPERATURES ARE EXPECTED WITH THE
ARRIVAL OF A COLD FRONT MONDAY EVENING...

A STRONG COLD FRONT WILL SWEEP THROUGH THE SOUTH PLAINS AREA
THIS EVENING. GUSTY NORTHERLY WINDS WITH SPEEDS OF 25 TO 35 MPH
AND GUSTS TO NEAR 45 MPH ARE EXPECTED WITH THE PASSAGE OF THIS FRONT.
THE STRONGEST WINDS WILL BE LOCATED ACROSS THE FAR
SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS. THE WINDS WILL
THEN GRADUALLY DIMINISH FROM NORTH TO SOUTH EARLY TUESDAY MORNING.
IN ADDITION...THERE WILL BE A CHANCE OF SHOWERS ACROSS THE AREA
OVERNIGHT...ESPECIALLY ACROSS THE FAR SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS. TEMPERATURES ON TUESDAY ARE EXPECTED TO BE
ABOUT 20 DEGREES COLDER THAN MONDAY...WITH AFTERNOON HIGHS ONLY IN
THE 60S. LOW TEMPERATURES TUESDAY NIGHT MAY DROP INTO THE MIDDLE
TO UPPER 30S ACROSS THE FAR SOUTHWEST PANHANDLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Parmer

When
September 21, 5:10 PM CST to 5:58 PM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Thunderstorm Wind, Parmer

When
September 21, 5:26 PM CST to 5:58 PM CST
Where
Parmer County, 2 mi NE of Friona to 2 mi NE of Lazbuddie
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A 67 mph wind gust was measured by the Texas Tech University West Texas Mesonet site near Friona at 17:26 CST. This gust, which occurred within an area of ambient high winds in the wake of a passing cold front, was enhanced by convection that displayed a bow-shaped radar echo and strong mesocyclone. This small linear thunderstorm segment subsequently resulted in a 65 mph wind gust near Lazbuddie as reported by the KVII-TV Schoolnet. No damage was reported.

Thunderstorm Wind, Bailey

When
September 21, 6:00 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

Thunderstorms continued to enhance ambient winds immediately north of a passing cold front over portions of Bailey County. At 18:00 CST, the Texas Tech University West Texas Mesonet site near Muleshoe recorded a 61 mph gust. No damage was reported.

Thunderstorm Wind, Terry

When
September 21, 11:40 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

Severe thunderstorms continued to develop along and north of a strong cold frontal passage over the western portions of the South Plains during the late evening hours of the 21st. The Texas Tech University West Texas Mesonet recorded a 58 mph thunderstorm wind gust near Brownfield at 23:40 CST. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191279, 191280, 191281, 191283.